Winter Storm, Big Stone
- When
- April 25, 8:00 AM CST to April 26, 3:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong low pressure area brought widespread heavy snow of 8 to 14 inches to west central Minnesota for much of the 25th and into the early morning hours of the 26th. The precipitation began as light freezing rain in the morning across parts of the area before changing to all snow by noon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low pressure area brought widespread heavy snow of 8 to 14 inches to west central Minnesota for much of the 25th and into the early morning hours of the 26th. The precipitation began as light freezing rain in the morning across parts of the area before changing to all snow by noon. As the low pressure area intensified, snowfall rates and the north winds also increased. The heavy snow combined with the strong winds created widespread visibility problems along with large snowdrifts. Snowfall amounts included, 8 inches at Artichoke Lake, 9 inches at Tintah, 10 inches at Wheaton, 11 inches at Ortonville, 12 inches at Browns Valley, and 14 inches at White Rock.
There were some automobiles that went into the ditch along with some other automobiles damaged in accidents. There were also stranded motorists. Travel was not advised across the entire area and many schools were closed early. Emergency shelters when opened to house stranded motorists.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 25, 7:00 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
800 AM CDT FRI APR 25 2008
.UPDATE...
CHANGED SNOW ADVISORY FOR EASTERN SOUTH DAKOTA TO WINTER WEATHER
ADVISORY AS AREAS OF FREEZING RAIN ARE MOVING THROUGH PARTS OF
HAMLIN...DEUEL...AND CODINGTON COUNTIES...INCLUDING THE I29 WATERTOWN
AREA.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
HERE IT IS...THE END OF APRIL AND WINTER WEATHER IS STILL HANGING
ON...MAKING FOR A CHALLENGING SHORT TERM FORECAST.
CURRENTLY HAVE AN EXTENSION AREA OF SHOWERS...WITH EMBEDDED
THUNDERSTORMS OVER MUCH OF NEBRASKA. SURFACE LOW OVER KANSAS IS
EXPECTED TO LIFT NORTHEAST...INTO CENTRAL IOWA BY THIS MORNING.
THEN IT TAKES A MORE NORTHERLY DIRECTION INTO NORTHERN MINNESOTA.
STRONG H7 LOW WILL TRACK FROM CENTRAL NEBRASKA TO WESTERN
MINNESOTA BY THIS AFTERNOON. A TROWEL FEATURE FORMS...EAST OF THE
SISSETON THIS AFTERNOON...WITH DECENT MID AND UPPER LEVEL
FRONTOGENESIS NOTED. CROSS SECTIONS INDICATE A GOOD OMEGA FIELD
IN THE PREFERRED SNOW GROWTH REGION...ALONG AND EAST OF THE
SISSETON HILL. WITH ALL THE RIGHT INGREDIENTS IN LINE...HAVE ELECTED
TO ISSUES A SNOW ADVISORY FOR DAY/MARSHALL/CLARK..AND AREAS EAST.
HAVE THE HIGHEST SNOWFALL AMOUNTS ALONG THE EASTERN SIDE OF THE
SISSETON HILLS. WINDS WILL BE BREEZY...HOWEVER EXPECT HEAVY WET
SNOW WITH VERY LITTLE BLOWING SNOW. WITH WARM GROUND
TEMPERATURES...EXPECT ACCUMULATING SNOW TO BE MAINLY IN THE GRASSY
AREAS. AT THIS TIME...SNOWFALL AMOUNTS LOOK TO RANGE FROM 2 TO 5
INCHES. COULD NOT RULE OUT ISOLATED HIGHER AMOUNTS. EXPECT SNOW TO
TAPER OFF LATE THIS EVENING. MADE MINOR CHANGES THE GRID FROM
SATURDAY ONWARD. BOTH THE GFS/NAM STILL SHOWS ANOTHER WAVE COMING
DOWN THE BACKSIDE OF A LONGWAVE TROF.
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY MORNING
PRETTY GOOD AGREEMENT BETWEEN MEDIUM RANGE MODELS. A RATHER QUIET
EXTENDED PERIOD UNTIL NEAR THE END. THE PERIOD OPENS WITH AN H5
UPPER LEVEL TROUGH ROTATING AROUND A HUDSON BAY LOW IS JUST
CLEARING THIS AREA. THE WESTERN RIDGE IS REBUILDING OVER THE
ROCKIES AND THIS AREA IS UNDER NORTHWEST FLOW. BY TUESDAY THE
WESTERN RIDGE STARTS TO MOVE EAST AND IS OVER WESTERN SOUTH DAKOTA
BY TUESDAY AFTERNOON. A PACIFIC LOW IS ARRIVING ON THE WEST COAST
TUESDAY EVENING AS WELL. ON WEDNESDAY SURFACE REFLECTION OF H5
UPPER LEVEL LOW HAS FORMED IN THE LEE OF THE ROCKIES AND IS
STARTING TO MOVE EAST. STRONG WARM ADVECTION WILL MOVE INTO THE
REGION AND THERE IS A SLIGHT CHANCE OF SOME THUNDERSTORMS. SET UP
IS NOT GREAT AND MOVEMENT IS SLOWER THAN PREVIOUS RUNS. EXPECT
THIS TIMING MAY WELL SLIP 24 HOURS BEFORE IT ARRIVES IN THE NEAR
TERM. FOR NOW WENT WITH CONTINUITY AND COORDINATION AND KEPT
MENTION IN THIS EXTENDED PERIOD. TEMPERATURES LOOKED GOOD SO NO
MAJOR CHANGES WERE MADE TO THEM.
&&
.AVIATION...
MVFR IS THE RULE ACROSS THE AREA THIS MORNING. WATERTOWN IS
REPORTING IFR CONDITIONS. WSR-88D IS SHOWING SOME AREAS OF HEAVIER
RAIN MOVING NORTHEAST FROM NEBRASKA. THE REST OF TODAY UPPER LEVEL
DISTURBANCE AND SURFACE LOW MOVING JUST EAST OF HERE WILL PROVIDE
CONTINUED IFR CONDITIONS IN THE EAST WITH CONTINUED MVFR IN THE
CENTRAL PART OF THE STATE. CEILINGS IN CENTRAL SOUTH DAKOTA WILL
CONTINUE AROUND 1000-2000 FT AGL TODAY WITH CEILINGS IN THE EAST
AT LESS THAN 1000 FT AGL. LATER TODAY SNOW WILL FALL ESPECIALLY IN
THE EAST WHICH WILL LIMIT VISIBILITY TO IFR AS WELL WITH
VISIBILITY FALLING TO AS LOW AS 1/2SM AT TIMES IN THE EAST.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
MN...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG
STONE-TRAVERSE.
&&
UPDATE...GIONTA
SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...KEEFE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT FRI APR 25 2008 MNZ039-046-SDZ007-008-011-019>023-261045- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 534 AM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY HAS BEEN ISSUES FOR THE AREA TODAY THROUGH TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE INTO MINNESOTA TODAY. THIS SYSTEM WILL SPREAD PRECIPITATION INTO THE AREA. EXPECTING MOSTLY A SNOW EVENT...HOWEVER THERE MAYBE A BRIEF PERIOD OF FREEZING RAIN...MAINLY EAST OF THE I29 CORRIDOR. SNOW MAY BECOME HEAVY AT TIMES THIS AFTERNOON. EXPECT THE SNOW TO TAPER OFF LATE THIS EVENING WITH SNOWFALL TOTALS OF 2 TO 5 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STORM SYSTEM WILL BRING LIGHT PRECIPITATION TO THE REGION ON SATURDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. PLEASE FEEL FREE TO RELAY SNOWFALL AMOUNTS OR IF MIXED PRECIPITATION IS OBSERVED. SDZ003>006-009-010-015>018-033>037-045-048-051-261045- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 534 AM CDT FRI APR 25 2008 /434 AM MDT FRI APR 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE INTO MINNESOTA TODAY. THIS SYSTEM WILL BRING LIGHT SNOWFALL TO THE AREA. SNOWFALL AMOUNTS OF 1 INCH IS POSSIBLE...MAINLY ALONG THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STORM SYSTEM WILL BRING LIGHT PRECIPITATION TO THE REGION ON SATURDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. SD
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98047, 98048.